Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Goodland, KS

June 27, 20174 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2017, 11:59 PM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 11:59 PM CDT (04:59 UTC)
Expired
Jun 28, 2017, 12:45 AM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS53 KGLD 280459
SVRGLD
KSC063-109-179-193-280545-
/O.NEW.KGLD.SV.W.0162.170628T0459Z-170628T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1159 PM CDT TUE JUN 27 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Thomas County in northwestern Kansas...
  Logan County in west central Kansas...
  Southwestern Sheridan County in northwestern Kansas...
  Western Gove County in west central Kansas...

* Until 1245 AM CDT

* At 1159 PM CDT, a severe thunderstorm was located 4 miles north of
  Oakley, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Colby, Oakley, Grinnell, Winona, Monument, Menlo and Russell
  Springs.

This includes Interstate 70 in Kansas between mile markers 56 and 85.
 
LAT...LON 3870 10132 3935 10126 3937 10059 3870 10069
TIME...MOT...LOC 0459Z 255DEG 27KT 3920 10087 

HAIL...<.75IN
WIND...60MPH
 
$$

Lockhart
2 follow-up statements
226 
WWUS53 KGLD 280529
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1229 AM CDT WED JUN 28 2017

KSC063-109-179-193-280545-
/O.CON.KGLD.SV.W.0162.000000T0000Z-170628T0545Z/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
1229 AM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN THOMAS...EASTERN LOGAN...SOUTHWESTERN SHERIDAN AND
WESTERN GOVE COUNTIES...

At 1229 AM CDT, a severe thunderstorm was located 4 miles northeast
of Oakley, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oakley, Grinnell, Monument, Menlo, The Monument Rocks, Mingo and
Seguin.

This includes Interstate 70 in Kansas between mile markers 58 and 85.
 
LAT...LON 3870 10115 3934 10103 3937 10059 3870 10069
TIME...MOT...LOC 0529Z 272DEG 23KT 3916 10078 

HAIL...<.75IN
WIND...60MPH
 
$$

Lockhart
038 
WWUS53 KGLD 280544
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1244 AM CDT WED JUN 28 2017

KSC063-109-179-193-280554-
/O.EXP.KGLD.SV.W.0162.000000T0000Z-170628T0545Z/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
1244 AM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS...EASTERN
LOGAN...SOUTHWESTERN SHERIDAN AND WESTERN GOVE COUNTIES WILL EXPIRE
AT 1245 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3870 10115 3934 10103 3937 10059 3870 10069
TIME...MOT...LOC 0544Z 255DEG 27KT 3919 10066 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:40 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 27, 6:40 PM CDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
540 PM MDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM MDT Tue Jun 27 2017

Latest upper air analysis shows a deepening short wave trough over
Eastern Colorado.  At the surface a north-south trough was located
near Limon.  To the east a warm front/dry line was located over
Northwest Kansas into far Northeast Colorado.

For the rest of the afternoon, initial thoughts from the update AFD
are still on track.  Have high confidence of storms moving east from
Colorado this afternoon and evening.  Main concern is still the
storm coverage due to the deep mixed layer and large dew point
depressions shown in the soundings despite the fairly high CAPE.
With the dry line moving northeast, instability will fade through
the afternoon, which will affect storm intensity.  The best chance
for severe weather will be east of the CO border where the higher
CAPE will be.  As such storm coverage should increase as they move
into KS. However tornadic development is possible over East Central
CO near the surface trough axis.

Isolated storm development still looks possible for McCook to Norton
as the dry line/warm front move through with an upper level short
wave trough overhead.  Tornadic development will be possible here as
well due to the close proximity of the front/dry line.

This evening the storms will continue across the forecast area.  As
the storms cross the dry line east of the forecast area they should
increase even more in intensity.

There still looks to be a threat for severe storms, with the final
round during the mid and late evening ahead of an advancing cold
front.  Still not quite as confident in the development of these
storms as I am with the initial round that moves east across the
forecast area. This final round may merge in with the broken line of
storms moving east across the forecast area, causing there to be
little distinction between the two.  Any severe storms should be
east of the forecast area well before midnight.

Wednesday will be a similar setup to today regarding an upper level
short wave trough moving across from the west.  The circulation
behind the cold front from tonight will push the dry line back west
across the forecast area.  During the afternoon the upper level
short wave trough will deepen along the dry line.  Mixed layer CINH
is still very strong, but surface based CINH is very low over Kit
Carson/Cheyenne counties in CO.  Am anticipating storms to develop
over these counties or move into these counties from the west due to
surface convergence to the west and the upper level short wave
trough overhead.  Storm coverage should remain confined to mainly
Eastern Colorado during the afternoon.

Threats for Wednesday are damaging wind gusts and hail up to hen egg
size, with the best threat for severe weather over Kit Carson and
Cheyenne counties.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM MDT Tue Jun 27 2017

The long term period is showing to be an active one with storm
chances almost everyday. Starting off on Wednesday night, storm
chances will continue over the region from the afternoon hours. CAPE
and shear values are favorable for severe storm development. Come
Thursday a trough will move over the region and bring with it
continued storm chances. There will also be a cold front that will
move over the area.

That trough will stay over the region through Saturday morning. Then
northwest flow will dominate over the region. Friday looks like a
lull period in precipitation, but there may be some chances along
the northwest part of the region in association with a brief passage
of a shortwave. Saturday brings another round of storms with another
shortwave moving over the region. Sunday is showing a similar
pattern.

Monday and Tuesday brings a ridge over the region, as well as dry
conditions. There could potentially be some brief pop up
precipitation chances each day.

Temperatures during the period will be in the 80s Thursday through
Saturday. Friday will see a slight decrease into the upper 70s to
mid 80s with the passage of the cold front. Sunday through Tuesday
will see a slight increase into the 90s due to the ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM MDT Tue Jun 27 2017

VFR conditions are expected at MCK and GLD with a isolated
thunderstorms moving across the area in the vicinity of the TAF
sites between 00Z and 05Z. Storms dissipate by 05Z with scattered
high clouds remaining through the remainder of the TAF period.
Gusty south winds with variable gusts and directions as
thunderstorms move across become light out of the south after 05Z
and turn northwest between 13-15Z as a surface trough moves east
across the central high plains and light and variable with weak
surface flow by 00Z Wednesday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jun 27, 11:46 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Tue Jun 27 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Tue Jun 27 2017 /1146 AM CDT Tue Jun 27 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will develop across East Central Colorado
by 2 PM MDT and increase in coverage as they spread east through the
evening. Large hail in excess of 2 inches and damaging winds in
excess of 70 mph possible threats with this activity. Tornadoes may
also occur with any storms in the East Central Colorado this
afternoon.

Isolated storms may develop along and east of Highway 83 this
afternoon. If storms do develop they will quickly become severe with
2 inch diameter hail or larger, 70 MPH plus wind gusts and tornadoes
all possible with these storms.

Another final of severe thunderstorms may develop this evening east
of the Colorado border. Large hail up to half dollar size may occur
with these storms. The severe threat will end by 10 PM MDT or 11 PM
CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible each afternoon and evening
from Wednesday through Thursday, and again on Sunday. Large hail and
damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Any
severe weather reports are greatly appreciated through social media
or by phone.

In the hours before

Special weather statement, Jun 27, 11:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
1031 PM MDT TUE JUN 27 2017

KSZ002-003-013>015-027>029-042-280530-
Rawlins KS-Wichita KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Thomas KS-Logan KS-Sherman KS-
1031 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA...EASTERN
WALLACE...THOMAS...LOGAN...SHERIDAN...SOUTHERN RAWLINS...DECATUR...
EASTERN SHERMAN AND GOVE COUNTIES UNTIL 1130 PM MDT/1230 AM CDT/...

At 1030 PM MDT/1130 PM CDT/, thunderstorm outflow was located 5 miles
south of Levant, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Colby, Oakley, Oberlin, Hoxie, Quinter, Brewster and Grainfield.

This includes Interstate 70 in Kansas between mile markers 23 and
112.

LAT...LON 3954 10165 3957 10154 3957 10141 3960 10141
      3993 10019 3871 10016 3870 10113 3855 10113
      3847 10156
TIME...MOT...LOC 0430Z 254DEG 40KT 3931 10122

Lockhart
Local storm report, Jun 27, 11:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     HOXIE                   39.36N 100.44W
06/27/2017  M58 MPH          SHERIDAN           KS   MESONET

&&

DR
Local storm report, Jun 27, 11:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1033 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     4 SSW BURLINGTON        39.25N 102.30W
06/27/2017  M59.00 MPH       KIT CARSON         CO   ASOS

&&

DR
Special weather statement, Jun 27, 11:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1146 PM CDT TUE JUN 27 2017

KSZ016-280515-
Graham KS-
1146 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 1215 AM
CDT...

At 1146 PM CDT, thunderstorm outflow was located 5 miles southwest of
Hill City, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Hill City, Morland, Bogue, Nicodemus, Penokee and Saint Peter.

LAT...LON 3913 10015 3957 10016 3956 9961 3914 9961
TIME...MOT...LOC 0446Z 255DEG 27KT 3931 9992

Lockhart
Local storm report, Jun 27, 11:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND GST     6 S LEVANT              39.30N 101.20W
06/27/2017  M60 MPH          THOMAS             KS   MESONET

            MESONET SITE MEASURED 60 MPH GUST

&&

SME
Local storm report, Jun 27, 11:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     6 W MINGO               39.27N 101.07W
06/27/2017  M67 MPH          THOMAS             KS   MESONET

            KSCOLBY9 MESONET SITE MEASURED 67 MPH GUST

&&

SME

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:16 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas59 min
Jun 27, 7:32 PM CDTSevere Thunderstorm WarningGLDWallace43 min
Jun 27, 8:20 PM CDTSpecial Weather StatementGLDSherman25 min
Jun 27, 10:27 PM CDTSpecial Weather StatementGLDGove, Logan, Sheridan, Thomas48 min
Jun 27, 10:44 PM CDTSpecial Weather StatementGLDSherman, Wallace46 min
Jun 27, 11:31 PM CDTSpecial Weather StatementGLDDecatur, Gove, Logan, Sheridan, Thomas59 min
Jun 27, 11:46 PM CDTSpecial Weather StatementGLDGraham29 min
Jun 28, 12:26 AM CDTSevere Thunderstorm WarningGLDGove19 min
Jun 28, 12:49 AM CDTSpecial Weather StatementGLDGove26 min
Jun 28, 12:58 AM CDTSpecial Weather StatementGLDNorton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.